Heavy Rain, Pike
- When
- June 21, 3:55 AM EST to 4:40 AM EST
- Where
- Pike County, South Williamson
- Reported by
- Airplane Pilot
- Coordinates
- 37.680, -82.280
Two inches of rain fell in South Williamson in a 45 minute period.
During the late afternoon and evening hours of June 21st, numerous strong to severe thunderstorms caused widespread wind damage across a large portion of eastern KY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the late afternoon and evening hours of June 21st, numerous strong to severe thunderstorms caused widespread wind damage across a large portion of eastern KY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 2:34 AM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 334 AM EDT TUE JUN 21 2011 .SHORT TERM.../TODAY THROUGH THURSDAY/...UPDATED EARLY THIS MORNING...A MID TO UPPER LEVEL RIDGE WAS CENTERED OVER THE FL PENINSULA WITH THE RIDGE AXIS EXTENDING NORTH ACROSS THE SOUTHERN APPALACHIANS INTO CENTRAL KY AND FURTHER NORTH TOWARD THE SOUTHERN GREAT LAKES. A SHORTWAVE WAS MOVING FROM THE LOWER MS VALLEY REGION TOWARD THE TN VALLEY REGION OVER THE RIDGE AND IN ADVANCE OF THE MAIN UPPER LEVEL TROUGH THAT EXTENDED SOUTH ACROSS THE PLAINS FROM A CLOSED UPPER LEVEL LOW IN THE PLAINS. A SFC LOW WAS CENTERED IN THE PLAINS REGION NEAR THE KS/NB BORDER. THE SFC WARM FRONT EXTENDED EAST TOWARD THE SOUTHERN GREAT LAKES AND THEN SE INTO NORTHEASTERN KY AND THEN SE OVER THE EASTERN CWA NEAR THE KY/WV BORDER AND THEN INTO THE CAROLINAS. MID AND HIGH LEVEL CLOUDS HAVE GENERALLY THINNED OVERNIGHT...THOUGH THEY HAVE REMAINED MOST PERSISTENT TO THE WEST OF JKL OVER WESTERN PARTS OF THE CWA. EASTERN VALLEYS HAVE DECOUPLED AND FOG HAS FORMED THERE. THIS SHOULD PERSIST UNTIL AROUND DAWN AND THEN BEGIN TO LIFT...GENERALLY BEFORE THE START OF THE TODAY PERIOD. THE UPPER LEVEL RIDGE AXIS THAT WILL BE OVER THE REGION EARLY IN THE DAY WILL SHIFT TO THE EAST BY AFTERNOON. MODELS INDICATE THE SHORTWAVE/ VORT MAX OUT AHEAD OF THE MAIN TROUGH WILL MOVE NORTHEAST FROM THE TN VALLEY AND ACROSS THE REGION NEAR OR JUST PRIOR TO PEAK HEATING AND THIS COMBINED WITH UPPER LEVEL RIDGING SHIFTING EAST AND PLENTY OF LOW LEVEL MOISTURE FROM RECENT RAIN AND INITIAL DAYTIME HEATING...ISOLATED TO SCATTERED CONVECTION SHOULD DEVELOP BY EARLY TO MID AFTERNOON. MODELS PROG LI IN THE -4 TO -6C RANGE WITH CAPE ON THE ORDER OF 1500 TO 2500 J/KG. IN FACT...IF ENOUGH DAYTIME HEATING CAN OCCUR OR MORE WERE TO OCCUR THAN CURRENTLY FORECAST...A FEW STRONG TO SEVERE STORMS COULD RESULT WITH GUSTY WINDS AND HAIL BEING THE MAIN THREATS. IN ADDITION...PW IN THE 1.5 TO 1.75 INCH RANGE AND RELATIVELY HIGH FREEZING LEVELS SHOULD LEAD TO PLENTY OF WARM RAIN PROCESSES AND THIS COULD RESULT IN BRIEF HEAVY RAIN AND POSSIBLY LOCALLY HEAVY RAINFALL IF STORMS WERE TO TRAIN OR MOVE REPEATEDLY OVER THE SAME AREAS. HAVE RAISED POPS FOR TODAY INTO THE CHANCE RANGE AS THE 0Z WRF AND 0Z GFS AS WELL AS THE SREF MEAN ALL BRING QPF INTO THE REGION. MOS GUIDANCE IS IN THE SCATTERED RANGE OR HIGHER AS IS THE 21Z SREF POPS. OTHERWISE...THE UPPER LEVEL TROUGH EXTENDING SOUTH FROM A CLOSED LOW MOVING FROM THE PLAINS AND INTO THE UPPER MS VALLEY REGION WILL SLOWLY APPROACH THE AREA BUT THE MEAN TROUGH AXIS MAY NOT PASS EAST OF THE AREA UNTIL AFTER THE SHORT TERM PERIOD AS SHORT WAVES MOVE DOWN ACROSS THE PLAINS AND TOWARD THE OH AND TN VALLEY REGIONS. IN SW FLOW AHEAD OF THE MAIN TROUGH...ADDITIONAL WEAK AND HARD TO TIME SHORTWAVES WILL LIKELY MOVE ACROSS THE AREA LATE TONIGHT AND INTO THE DAY ON WED. AT THE SAME TIME...THE REGION WILL REMAIN IN THE WARM SECTOR OF THE SFC LOW ALSO TRACKING FROM THE PLAINS TO THE UPPER MS VALLEY REGION AND ON INTO THE GREAT LAKES BY LATE WED NIGHT INTO THU. THE COLD FRONT SHOULD FINALLY MOVE ACROSS THE CWA LATE IN THE PERIOD. WITH ALL OF THIS IN MIND...AN EXTENDED PERIOD FOR CHANCES OF AT LEAST ISOLATED TO SCATTERED CONVECTION...IF NOT PERIODS OF GREATER COVERAGE SHOULD RESULT FROM TONIGHT THROUGH THU. DRIER AIR... PARTICULARLY AT THE LOW LEVELS WILL MOVE INTO THE REGION LATE IN THE PERIOD...BEHIND THE FRONT WITH MUCH LOWER CHANCES FOR PRECIPITATION. THE HIGHEST CHANCE FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE BOUNDARY APPEARS TO BE FROM LATE TONIGHT INTO EARLY WED EVENING. THE APPROACHING UPPER LEVEL TROUGH AND POSSIBLY WEAKER LEAD SHORTWAVES ALONG WITH THE POTENTIAL FOR SOME RIGHT ENTRANCE REGION DYNAMICS TO GET INVOLVED FOR A WHILE SHOULD PROVIDE PLENTY OF LIFT FOR CONVECTION OF THE MOIST AIRMASS PROGGED TO BE IN PLACE DURING THAT TIME. RECENT RAINFALL AND RECENT MOS GUIDANCE PERFORMANCE TRENDS ALL ARGUE FOR GOING TO THE LOWER END OF GUIDANCE FOR MAX T TODAY. INITIAL SUNSHINE SHOULD LEAD TO PLENTY OF EVAPOTRANSPIRATION AND THIS COMBINED WITH ADVECTION OF A MORE MOIST AIRMASS INTO THE REGION AND THE SHORTWAVE MOVING INTO THE AREA SHOULD LEAD TO A SUBSTANTIAL CU FIELD DEVELOPING BY EARLY TO MID AFTERNOON ALONG WITH SOME MID AND HIGH CLOUDS MOVING INTO THE AREA ASSOCIATED WITH THE SHORTWAVE. PLENTY OF CLOUDS AND GOOD COVERAGE OF PRECIP SHOULD SUPPRESS DIURNAL TEMPERATURE RANGES THROUGH THE PERIOD...WITH LOWS GENERALLY IN THE MID TO UPPER 60S AND HIGHS IN THE MID TO UPPER 80S TODAY AND THEN LOWER 80S ON WED. .LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/ WEATHER PATTERN LOOKS TO REMAIN UNSETTLED HEADING THROUGH THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK. BROAD MID/UPPER LEVEL TROUGHING WILL REMAIN OVER THE GREAT LAKES SOUTH INTO THE OHIO VALLEY THROUGH THE EXTENDED. AS IT LOOKS PRESENTLY...A BAROCLINIC ZONE WILL REMAIN ANCHORED ACROSS THE KENTUCKY REGION FROM LATE IN THE WEEK THROUGH THE WEEKEND. SEVERAL MORE SHORTWAVES WILL LIKELY PROGRESS THROUGH THE MID LEVEL TROUGH...GENERATING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. GIVEN THIS UNSETTLED PATTERN AND UNCERTAINTY WITH REGARDS TO TIMING OF INDIVIDUAL FEATURES...OPTING TO CARRY LOW CHANCE POPS THROUGH THE EXTENDED FORECAST. GIVEN THE UNSETTLED NATURE OF THINGS...OPTED TO GO COOLER FOR HIGHS THROUGH THE EXTENDED AS WELL...SIMILAR TO WHAT WE HAVE BEEN EXPERIENCING THE PAST SEVERAL DAYS. OBVIOUSLY...IF QUIETER WEATHER PREVAILS AND LESS CLOUD COVER...WE COULD END UP WARMER...BUT ODDS ARE THAT WE WILL KEEP SOME CLOUD COVER ALONG WITH REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED PERIOD. && .AVIATION.../06Z TO 06Z/ THE PRESSURE GRADIENT HAS BEEN SUFFICIENT UP TO THIS POINT TO KEEP LIGHT SOUTHERLY WINDS AT THE TAF SITES AS WELL AS MORE OPEN TERRAIN AND RIDGTEOP LOCATIONS. DEEPER SHELTERED VALLEYS HAVE DECOUPLED AND ARE EXPERIENCING SOME FOG. WITH CLOUD COVER NEAR 20KT EXPECTED FOR THE BULK OF THE TIME THROUGH 12Z...FEEL THAT FOG SHOULD NOT BE A PROBLEM AT THE TAF SITES...THOUGH IFR OR LOWER IS POSSIBLE IN DEEPER VALLEY AIRPORT LOCATIONS. OTHERWISE...MODELS INDICATE A WEAK UPPER LEVEL DISTURBANCE WILL PASS ACROSS THE REGION NEAR OR JUST PRIOR TO PEAK HEATING AND THIS COMBINED WITH UPPER LEVEL RIDGING SHIFTING EAST AND WITH PLENTY OF LOW LEVEL MOISTURE FROM RECENT RAIN SHOULD LEAD TO ISOLATED TO SCATTERED CONVECTION BY EARLY TO MID AFTERNOON. WITH THE MAIN UPPER LEVEL TROUGH AND A COLD FRONT APPROACHING ISOLATED TO SCATTERED CONVECTION IS POSSIBLE DURING THE LAST 12 TO 15HRS OF THE PERIOD. BRIEF IFR WOULD BE POSSIBLE IN ANY TSRA. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM...KAS AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 404 AM EDT TUE JUN 21 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 404 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ANY THUNDERSTORMS TODAY OR TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FEW THUNDERSTORMS THIS AFTERNOON AND INTO EARLY THIS EVENING COULD BECOME STRONG TO SEVERE...WITH STRONG TO DAMAGING WINDS AND HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH MONDAY. SOME OF THE THUNDERSTORMS ON WEDNESDAY AND THURSDAY COULD BECOME STRONG TO SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL...STRONG TO DAMAGING WINDS AND HAIL BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY INCIDENTS OF SEVERE WEATHER THROUGH THURSDAY THAT OCCUR TO THE NATIONAL WEATHER SERVICE IN JACKSON KY. JP
The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 08:59 UTC.
40 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Two inches of rain fell in South Williamson in a 45 minute period.
A trained spotter observed a large amount of dime to nickel size hail with a few quarter size pieces mixed in.
The Big Creek fire chief reported the Pike county emergency manager that several windshields in area vehicles had been broken out by 3 inch diameter hail stones.
A tree was blown across a road in Bethel.
Trees were blown down with an estimated wind gust of 40-45 mph.
A 50kt wind gust was measured by the London ASOS.
A tree was blown onto a house in Woodbine.
Three trees were blown down along Hwy 204.
Four to 5 inch diameter tree limbs were broken off by thunderstorm wind gusts.
A tree was blown down in the Hemlock subdivision in Williamsburg.
A tree was blown down on Robinson Creek Road.
A sign was blown off of a Save a Lot building.
Power was out in Ravenna due to a tree falling onto a power lines near 4th St.
A tree fell on a power line along Hood Ave in Irvine.
A few trees were blown down in Pebworth.
A three inch diameter limb was broken out of a five foot tall tree.
Trees were blown down in White Ash.
A tree was blown down on Mills Creek Rd.
Trees were blown down on South Fork Rd.
Trees were blown down in Tallega.
Trees were blown down in St. Helens.
Trees were blown down in Zachariah.
A tree was blown onto a road in Stillwater.
A tree was blown down on Hwy 30 near Jackson.
A tree was blown across a road near Laurel Hill.
A tree was blown down and across a road.
Trees were blown down in downtown Maytown.
Trees were blown down.
Trees were blown down.
A tree was blown down.
A tree was blown down on Hwy 460W.
A tree was blown down and onto a road in Bethel.
Trees were blown down and onto Nichols Branch and Riddle Fork Roads in the Dry Creek community.
Trees were blown across Dogwood Fork Rd.
Trees were blown down on Hwy 706 in Isonville.
A tree was blown down and across a road in Sitka.
Trees were blown down on Hwy 649 north of Newfoundland.
Trees were blown down on Hwy 7 and Route 504 near Green.
A tree was blown down and across Dogwood Fork Rd.
A tree was blown across a road in Nippa.
Trees were blown down on Hwy 7 and Horton Flat Road.
A tree was blown down and onto Hwy 80.
A tree was blown down on Peytons Creek in Garden Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325570, 325568, 325569, 325571, 325590, 325591, 325593, 325595, 325600, 325602, 325603, 325604, 325605, 325606, 325623, 326141, 325624, 325626, 325625, 325627, 325628, 325629, 325631, 325634, 325635, 326127, 326132, 326134, 326135, 326136, 326139, 326140, 326143, 325587, 326145, 326146, 326148, 326149, 326150, 326151, and more.